Thunderstorm Wind, Albemarle
- When
- April 26, 12:18 PM EST
- Where
- Albemarle County, 2.34 mi NNE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.800, -78.550
A tree was blown down next to the driveway of a residence.
An upper level trough east of the Mississippi River on the morning of April 26th deepened and closed off over the eastern Great Lakes by the morning of April 27th. A forced convective line was ongoing in the morning hours of April 26th over West Virginia and progressed eastward into Virginia during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level trough east of the Mississippi River on the morning of April 26th deepened and closed off over the eastern Great Lakes by the morning of April 27th. A forced convective line was ongoing in the morning hours of April 26th over West Virginia and progressed eastward into Virginia during the afternoon hours. A few individual cells also formed ahead of this convective line. Modest instability developed during the late morning and early afternoon hours which helped to support showers and thunderstorms across the region, and this combined with moderate levels of wind shear led to strong to severe thunderstorms which produced locally damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 9:29 AM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Fri Apr 26 2019
.SYNOPSIS...
Low pressure will track from the Ohio Valley to the
eastern Great Lakes Friday, pulling a cold front across the
area late this afternoon. Another storm system could approach
the region Sunday. High pressure builds over the region Sunday
night into Monday.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
An upper level trough east of the MS River this morning will
deepen and take on a negative tilt as it closes off over the
eastern Great Lks Sat morning. Very impressive 12-hr 500 mb
height falls (120-150 meters) are fcst over the area today as
trough axis crosses the area during the next 24 hrs.
Ongoing elevated convection continues across portions of eastern
VA into southern and eastern MD this morning, but should stay
below severe limits. In addition, showers and isolated elevated
convection is also still moving through portions of eastern WV
and western/central MD. The main catalyst for today's strong to
severe thunderstorms can be seen just east of Charleston WV this
morning in the form of a forced convective line. A gust of 44
mph was observed at KCRW as it passed. This will progress
eastward and towards the Allegheny Front by 12 noon, likely
reaching the metro areas between 2 and 4 PM, and then exiting
east of the Chesapeake Bay between 5 and 6 PM. Some additional
individual cells may also develop ahead of the line.
Very little surface or mixed layer instability currently exists
across the region but this is progged to change over the next
several hours as breaks in the cloud shield develop and
temperatures rise through the 60s into the low 70s. Latest
HREF/RAP forecasts indicate near 1000 J/KG of SBCAPE likely to
develop east of the Blue Ridge mountains this afternoon, and
this will be enough to both maintain/increase the intensity of
the current convective line which is currently in an atmosphere
characterized by 500 J/KG of SBCAPE. Effective shear values of
40-50 knots are also more than enough to support a convective
wind threat. Low level turning in the forecast wind profiles and
HREF/RAP forecast STP/SCP/helicity fields indicate that an
isolated tornado is also possible, either in any discrete
activity ahead of the line or in the form of a QLCS tornado.
Activity will become fast moving, so flood threat is relatively
low, however any training convection could lead to an isolated
incident.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cdfnt clears the area in the 21z- 00z time frame with severe
threat ending, but showers and perhaps isold t-storms may
continue until trof axis crosses the area late in the evening.
Then, winds will gust between 35-40 mph due to tightening
pressure gradient with showers ending by 03z.
Windy in the morning with gusts in the 35-40 mph with winds
diminishing in the mid afternoon hrs.
Showers return to the area late Sat night ahead of next frontal
system. Moisture will be more limited this time and the best
forcing will remain north over Pennsylvania. Sct showers are
expected mainly north of I-66 with showers ending by 18Z Sun.
Don't see any thunder risk with this system. New SPC Day 3
Convective Outlook doesn't have any thunder areas over us
either.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure to our north on Monday will promote dry conditions and
an east southeast flow, holding temperatures a touch below normal
with the airmass coming in off the ocean. The high will shift
offshore late Monday as a weak area of low pressure tracks to our
north. Not see a huge threat of rain from this low as much of the
limited moisture remains to our north, but will carry low end chance
POPs for our northern zones Monday night and into Tuesday.
The associated frontal boundary will sink southward into our region
and residing to our south by late Tuesday, lingering nearby
Wednesday and Thursday. As a result, will maintain chance POPs each
period as conditions look to remain unsettled with the boundary
nearby, and weak shortwave energy tracking overhead. Not expecting a
washout by any means, but shower chances will not be null in any
period. Highest chances for rain will come Wednesday night into
Thursday as a bit stronger area of low pressure tracks into the Ohio
Valley, but again remains mainly to our north. Dependent on how far
north the low tracks will drive the coverage of showers and possible
thunderstorms on Thursday. As another area of low pressure quickly
tracks toward the Ohio Valley Thursday night, the frontal boundary
will lift northward as a warm front with continued chances of
precipitation as we head into Friday.
Before the front sinks to our south Tuesday, slightly above normal
temperatures in the mid-upper 70s are expected. With plenty of
clouds hanging over the region, near normal high temperatures return
Wednesday and Thursday (low-mid 70s), with above normal temperatures
well into the 50s each night.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Isold t-storms are possible this morning, but better risk of
t-storms is expected this afternoon mainly east of the Blue
Ridge. Gusts to 40-50 kt possible with the showers/t-storms.
Severe threat ends by 00Z tonight, but strong post-frontal winds
up to around 30 kt are likely through 18Z Sat.
High pressure north of the terminals will deliver dry conditions and
a light east southeast flow on Monday. A weak area of low pressure
will pass to the north Monday night into Tuesday, with a few showers
possible, but predominate VFR conditions expected. With a frontal
boundary lingering across the region, showers will be possible
Tuesday night, with periods of sub VFR conditions not out of the
question.
&&
.MARINE...
Gale force gusts are expected this afternoon with broken/solid
line of showers and t-storms and in the post-frontal environment
tonight. Since no ramp up is allowed within first period, have
issued a Gale Warning through 18Z Sat. While winds will diminish
somewhat late tonight, they are expected to strengthen again Sat
morning. SMWs may also be required this afternoon with the line
of showers/t-storms.
A weak pressure gradient will reside over the waters on Monday as
high pressure builds to the north, delivering a light east southeast
flow. This high will shift offshore Monday night as a weak area of
low pressure tracks to the north into Tuesday. A cold front will
sink southward into the area on Tuesday, with marginal SCA
conditions possible Tuesday afternoon and evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Saturday for
ANZ530>543.
Gale Warning until 2 PM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...MM/LFR
SHORT TERM...LFR
LONG TERM...BKF
AVIATION...MM/BKF/LFR
MARINE...MM/BKF/LFRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1003 AM EDT Fri Apr 26 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1003 AM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered severe thunderstorms capable of producing damaging winds and isolated tornadoes are possible this afternoon into the early evening hours. A Gale Warning is in effect until 2 PM Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Warning is in effect until 2 PM Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required early this afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1003 AM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Scattered severe thunderstorms capable of producing damaging winds and isolated tornadoes are possible during the afternoon hours, mainly east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required early this afternoon.
The Sterling radar (KLWX), 160 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
20 thunderstorm wind. Local standard time, as filed.
A tree was blown down next to the driveway of a residence.
A tree was blown down onto power lines in the 1300 block of Polo Grounds Road.
A tree was blown down along Union Mills Road.
A tree was blown down blocking one lane near the intersection of Stony Point Road and Burnley Station Road.
Numerous trees were blown down in Barboursville.
A tree was blown down on Mount Pony Road.
Numerous trees were blown down in Lahore.
Trees were down along the 1600 block of Summerduck Road.
A tree was blown down near the intersection of Lewistown Road and Boggs Drive.
Numerous trees were blown down in the Locust Grove area.
A tree was blown down near the intersection of Fitzwater Drive and Bittle Lane.
Several trees and branches were blown down from southwest to northeast near the intersection of Crestview Drive and Bond Street.
Several large trees were blown down, including one onto a carport and another onto wires that snapped a pole on Old Block House Lane. Several trees were also blown down near the intersection of Millwood Drive and Old Mill Lane.
A few trees were blown down near the intersection of Virginia Route 7 Leesburg Pike and Virginia Route 286 Fairfax County Parkway.
Multiple trees were blown down near Chesapeake Drive between Arnon Chapel Road and Beach Mill Road, one of which fell on power lines knocking down two power poles.
Several large branches were blown down including in the 1100 block of Charles Street and near the intersection of Kenmore Avenue and Hanover Street.
A wind gust of 61 mph (53 knots) was measured at Quantico Marine Corps Air Facility (KNYG).
A tree was blown down near the intersection of Delaney Road and Pearson Drive.
A tree was blown down along Fort Hunt Road and Paul Spring Road. A tree limb four inches in diameter was also blown down along the George Washington Memorial Parkway and Morningside Lane.
A wind gust of 58 mph (50 knots) was measured at King George Elementary School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819020, 819021, 819024, 819022, 819023, 819025, 819026, 819027, 819028, 819029, 819030, 819037, 819031, 819038, 819039, 819032, 819035, 819033, 819034, 819036.